Tennessee, 2008

Damaging Winds in Tennessee, January 10, 2008

January 10, 2008 · NWS MRX · 16 events in 13 counties and zones

Amplified upper trough with deep surface low pressure system and occluded front moved through the region creating widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Amplified upper trough with deep surface low pressure system and occluded front moved through the region creating widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 10, 2:06 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 10, 2:06 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST THU JAN 10 2008

.SHORT TERM (TONIGHT AND FRIDAY)...
AT 21Z...WARM FRONT WAS STILL TRYING TO PUSH INTO THE SOUTHERN
SECTIONS OF THE FORECAST AREA. STILL FEEL STRONG LOW LEVEL JET OF
50KTS+ WILL PULL BOUNDARY NORTH. LATEST NAM SHOWS FRONT PULLING
NORTH ACROSS MOST OF TENNESSEE THIS EVENING. A LINE OF STRONG TO
SEVERE STORMS HAVE DEVELOPED ACROSS MIDDLE TENNESSEE AND ALABAMA.

MODELS SHOW STRONG UPPER DYNAMICS MOVING OVER THE REGION LATE TODAY AND
THIS EVENING AS RIGHT ENTRANCE REGION OF A 130KT JET MOVES OVER THE EASTERN
TENNESSEE VALLEY. ALSO...PRE-FRONTAL TROUGH WILL MOVE THROUGH THIS
EVENING AS WELL. STRONG LOW LEVEL SHEAR-HELICITY ANTICIPATED THIS
AFTERNOON AND EVENING...BUT POTENTIAL BOUYANCY MARGINAL WITH CAPES
OF 300-700J/KG ANTICIPATED. GIVEN THE EXPECTED STRONG UPPER DYNAMICS...STILL
EXPECT THE POTENTIAL OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT
BEING CONVECTIVE DOWNDRAFTS TAPPING LOW LEVEL JET TO PRODUCE
DAMAGING WINDS. ALSO...GIVEN WBZ OF AROUND 10KFT...LARGE HAIL WILL
BE POSSIBLE. FINALLY...CAN NOT RULE OUT AN ISOLATED TORNADO GIVEN
THE LOW LEVEL SHEAR...ESPECIALLY OVER THE WESTERN AND SOUTHERN
AREAS.

FAILY DECENT RAINS ARE ANTICIPATED WITH MOST AREAS RECEIVING
BETWEEN ONE-HALF AND ONE INCH...BUT UP TO 2 INCHES ARE POSSIBLE
OVER THE SOUTHERN SECTIONS. BESIDES THE STORMS...TIGHTENING
PRESSURE GRADIENTS WITH 850MB WIND OF 50-60KTS WILL PRODUCE WINDY
CONDITIONS OVERNIGHT.

FOR FRIDAY...FRONT IS EAST OF THE FORECAST AREA WITH PRECIPITATION
ENDING BY MID-MORNING OVER THE NORTHEAST.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...GENERALLY TRANQUIL
WEATHER WILL RETURN FOR THE EARLY PART OF THE WEEKEND PER MODEL AND
ENSEMBLE CONSENSUS. A SERIES OF WEAK NORTHERN STREAM SHORT WAVES
WILL BRING A RETURN TO SOMEWHAT UNSETTLED WEATHER FOR MUCH OF THE
BALANCE OF THE LONG TERM PERIOD. MODELS/ENSEMBLES ARE IN RELATIVELY
GOOD AGREEMENT WITH THIS PATTERN UNTIL LATE IN THE PERIOD WHEN GFS
AND ECMWF DEPICTS ANOTHER SYSTEM APPROACHING THE SOUTHERN
APPALACHIAN REGION ON THURSDAY. HOWEVER...CANADIAN ENSEMBLES DO NOT
SUPPORT THIS FEATURE. HAVE INTRODUCED SLIGHT CHANCE POPS ON
THURSDAY...BUT CONFIDENCE NOT HIGH WITH THIS UNCERTAINTY.
OVERALL...DID NOT MAKE ANY SIGNIFICANT CHANGES TO PRECEDING
GRIDS/FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             44  52  35  56  35 / 100   0   0   0  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  49  35  55  35 / 100  10   0   0  20
OAK RIDGE, TN                       44  51  35  52  34 / 100  10   0   0  20
TRI CITIES AIRPORT, TN              45  54  30  51  30 / 100  20   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...GRAINGER...HAMBLEN...HAMILTON...JEFFERSON...
     JOHNSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST COCKE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...UNICOI...UNION...WEST POLK.

VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DH/LCM
Hazardous weather outlook, Jan 10, 1:00 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EST THU JAN 10 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EST THU JAN 10 2008 /100 PM CST THU JAN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING FOR
THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA TODAY AND
TONIGHT. STRONG GUSTY WINDS AHEAD OF THE SYSTEM ARE
EXPECTED...ESPECIALLY IN THE HIGHER ELEVATIONS. STRONG TO SEVERE
THUNDERSTORMS ARE ALSO EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS...AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON THIS AFTERNOON AND
EVENING FOR THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.

In the hours before

Special weather statement, Jan 10, 12:44 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EST THU JAN 10 2008

TNZ012>014-035>040-067>071-073-081>086-098>101-102200-
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-GRAINGER-
HAMBLEN-NORTHWEST COCKE-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
NORTH SEVIER-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...
MORRISTOWN...NEWPORT...KINGSTON...LENOIR CITY...KNOXVILLE...
DANDRIDGE...MARYVILLE...SEVIERVILLE...DUNLAP...PIKEVILLE...
DAYTON...DECATUR...ATHENS...MADISONVILLE...JASPER...CHATTANOOGA...
CLEVELAND...BENTON
144 PM EST THU JAN 10 2008 /1244 PM CST THU JAN 10 2008/

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...

A WARM FRONT WILL MOVE NORTH ACROSS EAST TENNESSEE ALLOWING WARM...
MOIST...AND UNSTABLE AIR TO PULL INTO THE REGION BY THIS EVENING. A
COLD FRONT WILL PULL EAST ACROSS THE SOUTHERN APPALACHIANS
OVERNIGHT. WINDS ABOVE THE SURFACE WILL BE QUITE STRONG...CREATING
WIND SHEAR. WARM MOIST AIR NEAR THE SURFACE WILL ALSO CREATE
UNSTABLE CONDITIONS. THE WIND SHEAR AND INSTABILITY WILL COMBINE TO
GENERATE STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE TENNESSEE VALLEY AND CUMBERLAND PLATEAU.

THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCATIONS WITH THE BEST
CHANCES OF SEVERE WEATHER WILL BE IN THE SOUTHERN CUMBERLAND
PLATEAU AND THE SOUTHERN TENNESSEE VALLEY...INCLUDING THE
CHATTANOOGA AREA.

RESIDENTS ACROSS THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE
VALLEY NEED TO STAY ABREAST OF THE LATEST STATEMENTS FROM THE
NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

DH

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
January 10, 5:42 PM CST
Where
Marion County, 1.38 mi S of Hicks Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.200, -85.470

A few trees were reported down three miles east of Whitwell.

Thunderstorm Wind, Campbell

When
January 10, 6:55 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -84.130

Numerous trees were reported down across the county.

Thunderstorm Wind, Claiborne

When
January 10, 7:02 PM EST
Where
Claiborne County, Clairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.550, -83.950

Several trees and large limbs were reported down near clairfield.

Thunderstorm Wind, Claiborne

When
January 10, 7:20 PM EST
Where
Claiborne County, 0.55 mi W of Tiprell
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.570, -83.660

A few trees were reported down one mile southwest of Harrogate.

Thunderstorm Wind, McMinn

When
January 10, 8:15 PM EST
Where
McMinn County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -84.600

Several trees were reported down in Athens.

Thunderstorm Wind, Monroe

When
January 10, 8:40 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.360

A few trees were reported down in Madisonville.

Thunderstorm Wind, Loudon

When
January 10, 8:55 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.650, -84.180

One tree was reported down in Greenback.

Thunderstorm Wind, Loudon

When
January 10, 8:55 PM EST
Where
Loudon County, 1.12 mi W of Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.680, -84.420

One tree was reported down on Foshee road near Philadelphia.

Thunderstorm Wind, Sevier

When
January 10, 9:00 PM EST
Where
Sevier County, 2.36 mi SSE of Boyds Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.890, -83.650

A few trees were reported down four miles west of Sevierville.

Thunderstorm Wind, Hawkins

When
January 10, 9:10 PM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
36.410, -83.010

One tree was reported down in Rogersville.

Thunderstorm Wind, Cocke

When
January 10, 9:15 PM EST
Where
Cocke County, 1.81 mi ENE of Oldtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.990, -83.140

One 4 foot diameter tree and powerlines were reported down on Clear Creek Road.

Thunderstorm Wind, Hawkins

When
January 10, 9:15 PM EST
Where
Hawkins County, 0.56 mi E of Christian Bend
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.470, -82.770

One tree was reported down on Christians Bend Road.

Thunderstorm Wind, Greene

When
January 10, 9:20 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -82.820

Two trees and several powerlines were reported down in Greeneville.

Thunderstorm Wind, Hancock

When
January 10, 9:20 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
36.540, -83.210

A few trees and powerlines were reported down countywide.

Thunderstorm Wind, Union

When
January 10, 9:20 PM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.210, -83.740

Several trees were reported down near Luttrell.

Thunderstorm Wind, Jefferson

When
January 10, 9:25 PM EST
Where
Jefferson County, Dandridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -83.420

Several trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67957, 67958, 67959, 67960, 67961, 67962, 67963, 67964, 67965, 67966, 67967, 67968, 67969, 67970, 67971, 67972.